MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-MAHWAH SIZE 5 ACCOLADE II 127 DEG; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED

STRYKER ORTHOPAEDICS-MAHWAH SIZE 5 ACCOLADE II 127 DEG; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED
Catalog Number 6721-0535
Medical Device Problem Codes Corroded (1131); Device Dislodged or Dislocated (2923)
Health Effect - Clinical Codes Bacterial Infection (1735); Foreign Body Reaction (1868); Pain (1994); Inadequate Osseointegration (2646); Metal Related Pathology (4530)
Date of Event 01/05/2023
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported through the filing of a lawsuit that allegedly the patient was implanted with an lfit anatomic v40 femoral head on her left hip on (b)(6) 2014.It is further alleged that the subject products malfunctioned and/or dislodged causing injuries to patient, including but not limited to elevated cobalt levels and the need for further surgery to replace the stryker implants.
 
Additional Manufacturer Narrative
It was noted that the device is not available for evaluation.Should additional information become available, it will be provided in a supplemental report upon completion of the investigation.
 
Additional Manufacturer Narrative
The following devices were also listed in this report: trident 0 deg insert 36mm; cat # 623-00-36d; lot # mnrdky.It cannot be determined which, if any of these devices may have caused or contributed to the patient's experience.Reported event: an event regarding abnormal ion level, corrosion, and infection involving an accolade stem was reported.The event was confirmed via clinician review of the provided medical records.Method & results: -product evaluation and results: material analysis, visual, functional and dimensional inspections could not be performed as the device was not returned.-clinician review: a review of the provided medical information by a clinical consultant indicated: "on 12/23/2014 the patient underwent an uncomplicated tha.She presented to her surgeon in 2022 complaining of pain.A workup was initiated and she was found to have a periprosthetic joint infection with staph epidermidis.In addition she was found to have elevated serum ions.Intra-operatively her cup was determined to be "grossly loose" while her stem was "well fixed".Upon removal of the femoral head trunnion corrosion was identified.The femoral and acetabular components were explanted the hip debrided and new components were cemented in to place.It is confirmed that a revision surgery for periprosthetic joint infection with staph epidermidis occurred.Acetabular loss of fixation and trunnion corrosion were noted.The root cause of the periprosthetic joint infection, loss of acetabular fixation and trunnion corrosion cannot be determined from the documentation provided." -product history review: review of the device history records indicate devices were manufactured and accepted into final stock with no relevant reported discrepancies.-complaint history review: there have been no other similar events for the lot or sterile lot referenced.Conclusions: it was reported that the patient was revised due to pain, acetabular loosening, infection, and elevated metal ions.Intraoperatively, corrosion at the stem-head junction was also observed.The event was confirmed via clinician review of the provided medical records: "it is confirmed that a revision surgery for periprosthetic joint infection with staph epidermidis occurred.Acetabular loss of fixation and trunnion corrosion were noted.The root cause of the periprosthetic joint infection, loss of acetabular fixation and trunnion corrosion cannot be determined from the documentation provided." a microbiological assessment was completed by a stryker microbiologist who indicated: "staphylococcus epidermidis have been identified as cause of infection of patient.Staphylococcus epidermidis, coagulase-negative staphylococci, have been considered innocuous commensals of human skin and mucous membranes but are now accepted as the leading opportunistic pathogens responsible for numerous nosocomial infections [1].In particular, they account for 30 to 43% of joint prosthesis infections [2].The current accepted pathophysiological mechanism of s.Epidermidis orthopedic device infection is the direct inoculation of skin colonizing strains at the time of surgery [2][3].Stryker can confirm that the origin of infection cannot have been the implants used for this hip surgery.Ultra-high-molecular-weight polyethylene (uhmwpe) plastic hip implants are gamma-irradiated between 25-35kgy for sal 10-6.Metal hip implants are gamma-irradiated between 25-45kgy for sal 10-6.Ceramic hip implants are gamma- irradiated between 25-40kgy for sal 10-6.Uhmwpe plastic x3 hip implants are subjected to overkill sterilisation cycles demonstrating sal 10-6 at half-cycle parameters.Conclusion: due to the nature of the organisms isolated ¿ susceptible to various modes of sterilisation - and the sterilisation methodology employed by stryker, it is not possible that staphylococcus epidermidis could have originated from the implants." no further investigation for this event is possible at this time.If additional information become available to indicate further evaluation is warranted, this record will be reopened.
 
Event or Problem Description
It was reported through the filing of a lawsuit that allegedly the patient was implanted with an lfit anatomic v40 femoral head on her left hip on (b)(6) 2014.It is further alleged that the subject products malfunctioned and/or dislodged causing injuries to patient, including but not limited to elevated cobalt levels and the need for further surgery to replace the stryker implants.Update: revision operative report indicates that the patient presented with right hip pain and a loose acetabular component.Work-up revealed elevated metal ion levels.Pre-op aspiration showed staph epidermis infection.Intraoperatively, some superior bone loss was noted around the acetabulum."clear corrosion" of the femoral trunnion was observed following removal of the femoral head.Femoral and acetabular components were revised and irrigation and excisional debridement were performed.

Brand Name
SIZE 5 ACCOLADE II 127 DEG
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
Manufacturer (Section G)
STRYKER ORTHOPAEDICS-CORK
ida industrial estate
carrigtwohill NA
EI   NA
Manufacturer Contact
marisol santiago
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key16265607
Report Number0002249697-2023-00090
Device Sequence Number11796318
Product Code LPH
UDI-Device Identifier04546540669506
UDI-Public04546540669506
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
K143085
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2014
Device Explanted Year2022
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 01/18/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date11/30/2019
Device Catalogue Number6721-0535
Device Lot Number49880502
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 01/05/2023
Supplement Date Received by Manufacturer12/27/2023
Initial Report FDA Received Date01/30/2023
Supplement Report FDA Received Date01/18/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured11/09/2014
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age79 YR
Patient SexFemale